FDA: Reduce cefepime dose in patients with renal impairment

July 13, 2012
Formulary staff

FDA issued a statement reminding healthcare professionals about the need to adjust the dosage of the antibacterial drug cefepime (Maxipime, Elan) in patients with renal impairment.

FDA issued a statement reminding healthcare professionals about the need to adjust the dosage of the antibacterial drug cefepime (Maxipime, Elan) in patients with renal impairment.

Cefepime may cause a specific type of seizure called nonconvulsive status epilepticus, primarily in patients with renal impairment who did not receive appropriate dosage adjustments of the drug.

To minimize the risk of seizures, healthcare professionals should adjust the dosage of cefepime in patients with creatinine clearance less than or equal to 60 mL/min. If seizures associated with cefepime therapy occur, consider discontinuing cefepime or making appropriate dosage adjustments in patients with renal impairment.

The Warnings and Precautions and Adverse Reactions sections of the cefepime label are being revised to highlight this risk.

Cases of nonconvulsive status epilepticus associated with cefepime are documented in the medical literature and have been identified in FDA’s Adverse Event Reporting System (AERS) database. Most cases occurred in patients with renal impairment who did not receive appropriate dosage adjustment; however, some cases occurred in patients receiving dosage adjustment appropriate for their degree of renal impairment. In the majority of cases, the seizures were reversible and resolved after discontinuing cefepime and/or after hemodialysis.